Format

Send to

Choose Destination
Br J Ophthalmol. 2000 Aug;84(8):856-9.

Incidence of ocular side effects of topical beta blockers in the Netherlands.

Author information

1
Department of Ophthalmology, Leiden University Medical Center, Netherlands. lmvanbeek@lumc.nl

Abstract

BACKGROUND:

Several ocular side effects including uveitis, have been reported following topical beta blocker treatment for glaucoma and ocular hypertension. The incidence of these side effects was investigated in the Netherlands.

METHODS:

A prospective observational design was used whereby monthly questionnaires were sent to all practising ophthalmologists in the Netherlands during 3 consecutive months. Questionnaires were returned at the end of each month. Any patient whose topical beta blocker therapy was altered because of an ocular reaction was noted on this questionnaire. Ophthalmologists who did not return their questionnaires were interviewed by telephone at the end of the study period. The number of patients using topical beta blockers was derived from drug sales figures.

RESULTS:

70% (328/467) of the ophthalmologists in the Netherlands participated in the study. During the 3 month study period 34 cases were reported: 15 patients had periorbital dermatitis, in eight patients eyelids and conjunctiva were affected, in seven patients the conjunctiva was affected, and four patients had punctate keratitis. The calculated incidence of ocular side effects during topical beta blocker therapy was 1.51 cases/1000 patient years.

CONCLUSION:

Topical beta blocker therapy is associated with few clinically important ocular side effects. No cases of uveitis were reported.

PMID:
10906091
PMCID:
PMC1723599
DOI:
10.1136/bjo.84.8.856
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for HighWire Icon for PubMed Central
Loading ...
Support Center